Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 147, NWS North Platte, NE

June 17, 2018Blaine County, Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2018, 6:29 PM CDT for Blaine County, Brown County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 6:29 PM CDT (23:29 UTC)
Expired
Jun 17, 2018, 7:02 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blaine County, NE, Brown County, NE

The radar

The North Platte radar (KLNX), 66 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:32 PM CDTHAIL 1.252 S Brewster, NEHAIL RANGING FROM PEA TO HALF DOLLAR SIZE HAIL. REPORT RELAYED FROM EMERGENCY MANAGEMENT.
Jun 17, 6:50 PM CDTHAIL 1.259 Ne Brewster, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KLBF 172329
SVRLBF
NEC009-017-180015-
/O.NEW.KLBF.SV.W.0147.180617T2329Z-180618T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
629 PM CDT SUN JUN 17 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brown County in north central Nebraska...
  Northeastern Blaine County in north central Nebraska...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Brewster,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brewster and Hawley Flats. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4212 9966 4209 9966 4208 9969 4196 9969
      4181 9981 4189 10011 4223 10001
TIME...MOT...LOC 2328Z 204DEG 29KT 4189 9998 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
468 
WWUS53 KLBF 172346
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
646 PM CDT SUN JUN 17 2018

NEC009-017-180015-
/O.CON.KLBF.SV.W.0147.000000T0000Z-180618T0015Z/
Brown NE-Blaine NE-
646 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BROWN AND NORTHEASTERN BLAINE COUNTIES...

At 646 PM CDT, a severe thunderstorm was located 7 miles east of
Brewster, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brewster and Hawley Flats. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4212 9966 4209 9966 4208 9969 4196 9969
      4181 9981 4189 10011 4223 10001
TIME...MOT...LOC 2346Z 243DEG 35KT 4198 9972 

HAIL...1.00IN
WIND...60MPH
 
$$

Roberg
514 
WWUS53 KLBF 180002
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
702 PM CDT SUN JUN 17 2018

NEC009-017-180012-
/O.CAN.KLBF.SV.W.0147.000000T0000Z-180618T0015Z/
Brown NE-Blaine NE-
702 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND
NORTHEASTERN BLAINE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4212 9966 4209 9966 4208 9969 4196 9969
      4181 9981 4189 10011 4223 10001
TIME...MOT...LOC 0000Z 204DEG 29KT 4210 9965 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:20 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 1:20 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
120 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight and Monday)
Issued at 120 PM CDT Sun Jun 17 2018

A nearly stationary front extends northeast to southwest from
near O'Neill to Grant. The front will slowly shift southeast as a
cold front late this afternoon. Moisture will be in abundance with
the remnants of tropical system Bud moving into the region, sfc
dew points are near 70F and PWAT values range from 1.5-2 inches
contributing to CAPE values around 2500 to 3000 J/KG this
afternoon from near Oshkosh to O'Neill and points south.
Thunderstorms should rapidly develop between 2pm and 4pm near the
front. Bulk shear values greater than 40 kt will help storms
organize with a few severe storms expected. The threat turns to
heavy rainfall tonight, especially in Cherry and Sheridan counties
where several inches of rain fell with the storms on Saturday
night. There could also be some flash flooding with the storms
outside of the watch given the amount of available moisture but
the flooding will be limited to more urban areas or areas where
storms are training. Later in the evening, thunderstorms will
slowly shift northward due to southerly upper level flow. Storms
will weaken as they move farther north of the boundary, but still
could contain some locally heavy rainfall. Due to the heavy
rainfall across northwest Nebraska last night, have issued a flash
flood watch due to the potentially for more heavy rainfall.

.LONG TERM...(Monday Night through Sunday)
Issued at 120 PM CDT Sun Jun 17 2018

A pattern shift to rainy and cool for much of the week as a large
and slow moving upper level low drifts east across the region.
A steady stream of moisture will supply the area for much of the
week as well. Agree with WPC issuing a Moderate risk for
excessive rainfall for Tuesday and Tuesday night across southwest
Nebraska, and a slight risk elsewhere. Still appears that by later
Thursday, much of the area will have received 2 to 4 inches of
rainfall.

Conditions should dry out some by the end of the week and the
weekend, but still may be some scattered rainfall. Highs through
Thursday should generally be in the upper 60s and 70s, with upper
70s and 80s returning Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Jun 17 2018

MVFR cigs will continue for much of western and north central
Nebraska though the forecast period. Thunderstorms will develop
this afternoon across the panhandle and overspread the Sandhills
and southwest Nebraska this evening. Hail and gusty erratic winds
may accompany any storm. In addition, very heavy rain will lead to
reduced visby. Thunderstorms taper to rain showers tonight and
dissipate overall Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for NEZ004-094.

&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Snively
Hazardous weather outlook, Jun 17, 2:54 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
254 PM CDT Sun Jun 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-182000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
254 PM CDT Sun Jun 17 2018 /154 PM MDT Sun Jun 17 2018/

...Tornado Watch for portions of South Central Nebraska through
10 PM tonight...

...Flash Flood Watch for western Cherry and Sheridan Counties
until Monday afternoon...

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms are expected over the next several hours until mid
evening. A few of the storms may be severe and produce large hail
and strong winds. A tornado cannot be ruled out near a cold front
that stretches from about Chappell to O'Neill. There will also be
a threat for locally heavy rain which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Several rounds of showers and thunderstorms with periods of heavy
rain are expected off and on through the week. Stay tuned to
later forecasts as the flooding potential will increase by mid
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested in Deuel, Keith, Perkins, Arthur, and
McPherson counties. Spotters will likely be needed later this
afternoon in the Tornado Watch area.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 17, 4:27 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     5 WNW KEYSTONE          41.25N 101.68W
06/17/2018  M70 MPH          KEITH              NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Jun 17, 4:36 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 N KINGSLEY DAM        41.24N 101.66W
06/17/2018  M1.75 INCH       KEITH              NE   TRAINED SPOTTER

            HAIL RANGING FROM NICKEL TO GOLF BALL SIZE

&&

SNIVELY
Special weather statement, Jun 17, 4:59 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
459 PM CDT SUN JUN 17 2018

NEZ036-037-059-172245-
McPherson NE-Lincoln NE-Logan NE-
459 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 545 PM
CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of North Platte, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ringgold.

This includes the following highways...
 Highway 92 between mile markers 209 and 226.
 Highway 97 between mile markers 2 and 25.
 Highway 83 near mile marker 111.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Nebraska.

LAT...LON 4115 10083 4122 10105 4153 10087 4147 10048
TIME...MOT...LOC 2159Z 201DEG 25KT 4126 10085

Roberg
Local storm report, Jun 17, 5:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     1 S STAPLETON           41.47N 100.51W
06/17/2018                   LOGAN              NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A FUNNEL CLOUD NEAR STAPLETON. IT
            WENT BACK UP INTO THE WALL CLOUD.

&&

KALLEN
Local storm report, Jun 17, 5:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     17 WSW TRYON            41.46N 101.25W
06/17/2018                   MCPHERSON          NE   PUBLIC

            2 INCH DIAMETER TREE BRANCHES DOWN. TIME ESTIMATED FROM
            RADAR.

&&

JURGENSEN
Local storm report, Jun 17, 5:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          2 WNW RINGGOLD          41.52N 100.81W
06/17/2018                   MCPHERSON          NE   TRAINED SPOTTER

            BRIEF ROPE TORNADO

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:32 PM CDTSpecial Weather StatementLBFCherry28 min
Jun 16, 7:48 PM CDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr
Jun 16, 8:46 PM CDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 17, 2:13 AM CDTFlash Flood WatchLBFCherry, Sheridan25 hr
Jun 17, 2:53 PM CDTSevere Thunderstorm WarningLBFDeuel37 min
Jun 17, 3:08 PM CDTTornado WarningLBFDeuel52 min
Jun 17, 3:30 PM CDTTornado Warning Tornado observedLBFDeuel, Keith45 min
Jun 17, 4:06 PM CDTTornado WarningLBFKeith39 min
Jun 17, 4:32 PM CDTTornado WarningLBFArthur, Keith, McPherson43 min
Jun 17, 4:59 PM CDTSpecial Weather StatementLBFLincoln46 min
Jun 17, 5:07 PM CDTTornado Warning Tornado observedLBFKeith, Lincoln, McPherson38 min
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningLBFLogan44 min
Jun 17, 5:29 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson46 min
Jun 17, 5:40 PM CDTTornado WarningLBFLogan, McPherson50 min
Jun 17, 5:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas43 min
Jun 17, 6:48 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock42 min
Jun 17, 6:53 PM CDTSpecial Weather StatementLBFHolt52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.